Alert archive / New York / Dense Fog Advisories in 2021

Dense Fog Advisory 1, NWS Buffalo, NY

April 13, 2021Chautauqua County, Erie County, Niagara County, New York

NWS Buffalo, NY issued this dense fog advisory at Apr 13, 2021, 4:15 AM EDT for Chautauqua County, Erie County, Niagara County, New York. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2021, 4:15 AM EDT (08:15 UTC)
Expired
Apr 13, 2021, 10:00 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS71 KBUF 130815
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
415 AM EDT Tue Apr 13 2021

NYZ001-010-019-085-131400-
/O.NEW.KBUF.FG.Y.0001.210413T0815Z-210413T1400Z/
Niagara-Northern Erie-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Buffalo, Jamestown, 
Orchard Park, and Springville
415 AM EDT Tue Apr 13 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Visibility as low as one quarter mile at times in dense 
  fog.

* WHERE...Niagara, Erie, and Chautauqua counties. The most
  widespread dense fog will be found close to Lake Erie and the
  Niagara River.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.
  This includes the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Hitchcock
1 follow-up statement
104 
WWUS71 KBUF 131355
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
955 AM EDT Tue Apr 13 2021

NYZ001-010-019-085-131500-
/O.EXP.KBUF.FG.Y.0001.000000T0000Z-210413T1400Z/
Niagara-Northern Erie-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Buffalo, Jamestown, 
Orchard Park, and Springville
955 AM EDT Tue Apr 13 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Patchy fog still exists in some areas. But overall, visibilities
have improved through the morning. Therefore, the Dense Fog
Advisory has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this dense fog advisory went out at Apr 13, 1:15 AM EDT, 3 hours earlier.

Area forecast discussion, Apr 13, 1:15 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Buffalo NY
115 AM EDT Tue Apr 13 2021

.SYNOPSIS...
The remaining scattered light showers will taper off tonight as a
persistent disturbance over the region will gradually exit the Mid
Atlantic coast. After a relatively short lived period of MAINLY rain
free weather...the next large scale storm system will assure us of
more rain for Wednesday night through Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
Rain showers have all but ended across the region early this
morning. One band of drizzle and scattered light showers will
persist across the North Country from the Thousand Islands to
northern Lewis County. Elsewhere, expect nothing more than a few
sprinkles or patchy light drizzle.

This drier air has brought some clearing across Lake Erie and
portions of our far western counties...that with light winds should
allow for some areas of fog to develop beneath a subsidence
inversion...with much of the fog west of the Genesee Valley. In
addition light northeast flow off Lake Ontario will yield fog and
low clouds across portions of Niagara and Orleans counties.

A shortwave ridge will then move across the region ahead of the next
disturbance to promote mainly fair dry weather Tuesday and Tuesday
night. Even so...some nuisance showers will still be possible over
parts of the Southern Tier...Finger Lakes and Genesee valley.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
There should be a break in the rain and overcast conditions
Wednesday as drier air moves across the region between an
approaching upper low to the west and low pressure developing across
the southeast U.S. This break doesn't last long as the upper level
low moves into the eastern Great Lakes Wednesday night. Moisture and
forcing will increase and showers will likely develop overnight. By
Thursday morning, surface low pressure over the Northeast will
extend to the southeast and connect with low pressure moving off the
Mid-atlantic coast. Strong ascent and moisture convergence
especially across northern and central NY will result in widespread
rain Thursday. The upper low will spin across southeast Ontario and
rain chances and wrap around moisture will lead to showers across
western NY however amounts will be lighter. Rainfall amounts may
exceed a half inch from the Finger Lakes to the North Country
Wednesday night through Thursday night.

The upper low finally tracks east and surface low pressure over the
eastern Great Lakes will phase with a deepening coastal low Thursday
night into Friday. Rain chances diminish Friday as cold air advection
and drier air moves into the region.

Temperatures will reach the upper 50s to low 60s Wednesday before
falling to near normal Thursday and Friday (low 50s.) Overnight lows
will fall to the upper 30s to low 40s Wednesday and Thursday nights.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
After a closed low reaches the coastline Friday, weather conditions
will be trending drier for the start of the weekend. A shower or two
may linger across our eastern zones early Friday night, but for the
first half of the weekend it should be dry with a mix of clouds and
sunshine under slight ridging aloft.

Another trough in the upper levels will swing towards the Eastern
Great Lakes later in the weekend...with still some timing issues
within the 12Z suite of deterministic models. Chances for rain
showers will be returning to our region for Sunday and Monday with
this trough.

Temperatures will average a couple degrees above normal this period.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
Widespread IFR in the form of low stratus and fog will continue to
become more widespread across Western NY through daybreak. CIGS/VSBY
may approach airfield minimums at times through about 13Z at KBUF,
KIAG, and KJHW. From the Genesee Valley eastward, the low levels are
slowly drying out, and this should keep CIGS/VSBY generally a mix of
VFR/MVFR.

CIGS/VSBY across Western NY will gradually improve during the mid to
late morning, then become mainly VFR during the afternoon as the low
level moisture mixes out. A few widely scattered showers are
possible this afternoon, mainly from the Southern Tier through the
Genesee Valley and western Finger Lakes.

Partial clearing tonight will initially bring VFR. Overnight, light
winds and the partly clear skies will allow for at least patchy fog
to develop again, with areas of IFR VSBY possible.

Outlook...

Wednesday...Patchy IFR in fog early, otherwise mainly VFR with a
slight chance of a shower.
Wednesday night through Thursday night...Areas of MVFR/IFR with
showers. Some wet snow may mix in across higher terrain Thursday
night.
Friday...MVFR/IFR with rain/snow showers, improving to VFR/MVFR.
Saturday...Mainly VFR.

&&

.MARINE...
A weak pressure gradient will bring relatively low winds and waves
through the middle of the week.

Abundant moisture over the cold lake waters will continue to produce
areas of marine fog through Tuesday morning on Lakes Erie and
Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/RSH
NEAR TERM...Hitchcock/RSH/Thomas
SHORT TERM...HSK
LONG TERM...Thomas
AVIATION...Hitchcock
MARINE...Hitchcock/RSH/Thomas
Hazardous weather outlook, Apr 12, 5:11 AM EDT, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
511 AM EDT Mon Apr 12 2021

NYZ001>008-010>014-019>021-085-130915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
511 AM EDT Mon Apr 12 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
511 AM EDT Mon Apr 12 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Apr 13, 2:19 AM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
219 AM EDT Tue Apr 13 2021

NYZ001-010>012-019-020-085-130830-
Niagara-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
Including the cities of Niagara Falls, Buffalo, Batavia, Warsaw,
Jamestown, Olean, Orchard Park, and Springville
219 AM EDT Tue Apr 13 2021

...PATCHY DENSE FOG EARLY THIS MORNING...

Patchy dense fog will continue to develop early this morning. The
fog will be most prevalent close to Lake Erie and the Niagara
River where visibility will be reduced to less than a half mile in
some locations. This includes along Interstate 90 from Ripley to
Buffalo, and along Interstate 190 from Buffalo to Niagara Falls.

Hitchcock

Nearby

Dense Fog Advisories in New York, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.